Emergency department (ED) visits involving misuse of the sedative alprazolam doubled between 2005 and 2010, according to a new report from the Substance Abuse and Mental Health Services Administration (SAMHSA).
People sometimes abuse alprazolam, a benzodiazepine used to treat anxiety, for its psychoactive effects. Taking too much alprazolam or taking it in combination with other medictions can exacerbate the drug’s effects, depress breathing, or lead to overdose. Patients who take the drug regularly for even short periods also may experience symptoms of withdrawal, such as tremors and seizures. Between 2005 and 2010, the estimated number of ED visits involving nonmedical use of alprazolam increased from 57 419 to 124 902 and then plateaued in 2011 at 123 744, according to the SAMHSA report (http://1.usa.gov/1tvn9X3).
Kuehn BM. ED Visits for Sedatives Increase. JAMA. 2014;312(4):328. doi:10.1001/jama.2014.9118